Iowa, 2023Drought in Iowa, November 1 to 30, 2023
November 1 to 30, 2023 · NWS DMX · 45 events in 45 counties and zones
Above normal teperatures through the fall along with precipitation remaining at or below normal for much of the area allowed drought to persist through November. The overall area of severe to extreme drought remained very stable for much of the month with only some minor expansion in the center part of the state.
Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal teperatures through the fall along with precipitation remaining at or below normal for much of the area allowed drought to persist through November. The overall area of severe to extreme drought remained very stable for much of the month with only some minor expansion in the center part of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 11:00 PM CST, 1 hour earlier.
Area forecast discussion, Oct 31, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT Wed Nov 1 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Tuesday/
Issued at 248 PM CDT Tue Oct 31 2023
Key Messages:
- Blustery conditions through the rest of the afternoon, then quiet
and cold overnight
- Gradual warming trend back into the 50s to low 60s through the end
of the week
Discussion:
It has been a blustery day across Iowa with gusty winds, flurries,
and cloudy skies for most of us. Clouds and flurries continue to
rotate around a surface low centered over southern Lake Michigan
this afternoon, nicely viewed as a big swirly in GOES day cloud
phase imagery. Iowa is positioned largely on the outer fringe of
the system with stratus breaking up into this afternoon as support
diminished and drier air filters in. Gusts has already decreased
this afternoon but remain breezy, sustained 20-25+ and gusting 30-
35+ mph in most places. Expect to see winds continue to diminished
through the afternoon as the system continued to pull off to the
east and the pressure gradient across Iowa eases. With cloud cover
diminished overnight and lighter winds in place, temperatures
overnight will tumble into the upper teens and low 20s, a real
Halloween night fright.
With the trough pulling east overnight and Wednesday, winds will
switch to southerly and kick off some warm air advection into the
area. On Wednesday temperatures will be about 10 degrees warm
than today, but even with that warm up tomorrow will still be
about 10 degrees below average for this time of year. Winds will
become breezy tomorrow afternoon as a weak wave passes across the
area. Southerly flow remain in place through the end of the week,
pushing temperatures back into the 50s and even low 60s by Friday
and into the weekend.
Confidence in the weekend forecast decreases due to differences
between synoptic models. Both GFS and Euro bring a shortwave
across the area Saturday, however the GFS presents a more robust
QPF solution. If should be noted that the GFS has had interesting
run-to-run discrepancies - the 06z run created a robust system
across Iowa on Saturday evening while the 12z run is weaker with
this wave and over 100 miles east. The pattern looks to remain
active into the first part of next week with models indicating a
few different systems across the midwest.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1155 PM CDT Tue Oct 31 2023
VFR clouds expected over northern terminals overnight. Winds
become southwesterly tonight and could gust up to 20kts at times
during the daytime hours tomorrow. Skies will clear by the evening
and winds will lighten and become more southerly.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Hagenhoff
AVIATION...Jimenez
Hazardous weather outlook, Oct 31, 1:47 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
247 PM CDT Tue Oct 31 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
247 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Dodson
Drought, Winnebago
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Severe drought conditions persisted in eastern Winnebago county for the duration of November given lack of rain and above normal temperatures.
Drought, Worth
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted in Worth county for the duration of November given lack of rain and above normal temperatures.
Drought, Hancock
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted in Hancock county for the duration of November given lack of rain and above normal temperatures.
Drought, Cerro Gordo
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Severe to mostly Extreme drought conditions persisted in Cerro Gordo county for the duration of November given lack of rain and above normal temperatures.
Drought, Humboldt
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Severe drought conditions persisted in far eastern Humboldt county for the duration of November given lack of rain and above normal temperatures.
Drought, Wright
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted in Wright county for the duration of November given lack of rain and above normal temperatures.
Drought, Franklin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted in Franklin county for the duration of November given lack of rain and above normal temperatures.
Drought, Butler
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted in Butler county for the duration of November given lack of rain and above normal temperatures.
Drought, Bremer
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Extreme drought conditions persisted in Bremer county for the duration of November given lack of rain and above normal temperatures.
Drought, Sac
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe drought conditions persisted in southeast Sac county for the duration of November given lack of rain and above normal temperatures.
Drought, Calhoun
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought conditions persisted in southern Calhoun county for the duration of November given lack of rain and above normal temperatures.
Drought, Webster
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe drought conditions persisted in southern Webster county for the duration of November given lack of rain and above normal temperatures.
Drought, Hamilton
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe drought conditions persisted in far southwest and northeast Hamilton county for the duration of November given lack of rain and above normal temperatures.
Drought, Hardin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Severe drought conditions persisted in much of Hardin county for the duration of November given lack of rain and above normal temperatures.
Drought, Grundy
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted in Grundy county for the duration of November given lack of rain and above normal temperatures.
Drought, Black Hawk
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Extreme drought conditions persisted in Black Hawk county for the duration of November given lack of rain and above normal temperatures.
Drought, Crawford
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the southeast half of Crawford county for the duration of November given lack of rain and above normal temperatures.
Drought, Carroll
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Carroll county for the duration of November given lack of rain and above normal temperatures.
Drought, Greene
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Greene county for the duration of November given lack of rain and above normal temperatures.
Drought, Boone
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Boone county for the duration of November given lack of rain and above normal temperatures.
Drought, Marshall
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the northeast half of Marshall county for the duration of November given lack of rain and above normal temperatures.
Drought, Tama
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across Tama county for the duration of November given lack of rain and above normal temperatures.
Drought, Audubon
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Audubon county for the duration of November given lack of rain and above normal temperatures.
Drought, Guthrie
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Guthrie county for the duration of November given lack of rain and above normal temperatures.
Drought, Dallas
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Dallas county for the duration of November given lack of rain and above normal temperatures.
Drought, Polk
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Polk county for the duration of November given lack of rain and above normal temperatures.
Drought, Jasper
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Severe drought conditions persisted across far southwest Jasper county for the duration of November given lack of rain and above normal temperatures.
Drought, Poweshiek
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across much of Poweshiek county for the duration of November given lack of rain and above normal temperatures.
Drought, Cass
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Cass county for the duration of November given lack of rain and above normal temperatures.
Drought, Adair
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Adair county for the duration of November given lack of rain and above normal temperatures.
Drought, Madison
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Madison county for the duration of November given lack of rain and above normal temperatures.
Drought, Warren
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across Warren county for the duration of November given lack of rain and above normal temperatures.
Drought, Marion
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across much of Marion county for the duration of November given lack of rain and above normal temperatures.
Drought, Mahaska
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across much of Mahaska county for the duration of November given lack of rain and above normal temperatures.
Drought, Adams
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Adams county for the duration of November given lack of rain and above normal temperatures.
Drought, Union
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Union county for the duration of November given lack of rain and above normal temperatures.
Drought, Clarke
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across much of Union county for the duration of November given lack of rain and above normal temperatures. Water shortages were becoming a concern for the town of Osceola as rainfall deficits increased.
Drought, Lucas
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across Lucas county for the duration of November given lack of rain and above normal temperatures.
Drought, Monroe
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across Monroe county for the duration of November given lack of rain and above normal temperatures.
Drought, Wapello
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across Wapello county for the duration of November given lack of rain and above normal temperatures.
Drought, Ringgold
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Ringgold forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Severe drought conditions persisted across far northern Ringgold county for the duration of November given lack of rain and above normal temperatures.
Drought, Decatur
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Severe drought conditions persisted across far northern Decatur county for the duration of November given lack of rain and above normal temperatures.
Drought, Wayne
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across portions of Wayne county for the duration of November given lack of rain and above normal temperatures.
Drought, Appanoose
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions persisted across Appanoose county for the duration of November given lack of rain and above normal temperatures.
Drought, Davis
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across Davis county for the duration of November given lack of rain and above normal temperatures.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
- Drought in Mississippi, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145048, 1145049, 1145050, 1145051, 1145052, 1145053, 1145054, 1145055, 1145056, 1145057, 1145058, 1145059, 1145060, 1145061, 1145062, 1145063, 1145064, 1145065, 1145066, 1145067, 1145068, 1145069, 1145070, 1145071, 1145072, 1145073, 1145074, 1145075, 1145076, 1145077, 1145078, 1145079, 1145080, 1145081, 1145082, 1145083, 1145084, 1145085, 1145086, 1145087, and more.